Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Goodland, KS

February 6, 2017Cheyenne County, Colorado; Greeley County, Kansas

NWS Goodland, KS issued this red flag warning at Feb 6, 2017, 12:16 PM MST for Cheyenne County, Colorado; Greeley County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2017, 12:16 PM MST (19:16 UTC)
Expired
Feb 6, 2017, 4:58 PM MST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Greeley County, KS

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3367 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS83 KGLD 061916
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1216 PM MST MON FEB 6 2017

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR A FEW HOURS THIS
AFTERNOON...

.THE COMBINATION OF RELATIVE HUMIDITY VALUES AROUND 15 PERCENT 
AND NORTHWEST WINDS GUSTING AROUND 25 MPH WILL PRODUCE CRITICAL 
FIRE WEATHER CONDITIONS THIS AFTERNOON. 

COZ254-KSZ041-070000-
/O.NEW.KGLD.FW.W.0001.170206T1916Z-170207T0000Z/
CHEYENNE-GREELEY-
1216 PM MST MON FEB 6 2017

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 
254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT 
UNTIL 5 PM MST THIS AFTERNOON.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE. 
  IN KANSAS...FIRE WEATHER ZONE 041 GREELEY.

* WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...NOW THROUGH 5 PM MST THIS AFTERNOON. 

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...IN THE LOW TO MID 60S. 

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD
1 follow-up statement
668 
WWUS83 KGLD 062358
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MST MON FEB 6 2017

COZ254-KSZ041-070100-
/O.CAN.KGLD.FW.W.0001.000000T0000Z-170207T0000Z/
CHEYENNE-GREELEY-
458 PM MST MON FEB 6 2017

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 041 AND 
254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING.

WIND SPEEDS HAVE DECREASED AS THE SUN BEGINS TO SET. CRITICAL FIRE
WEATHER CONDITIONS ARE NO LONGER BEING MET.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 6, 10:10 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 6, 10:10 AM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1010 AM MST Mon Feb 6 2017

.UPDATE...
Issued at 1010 AM MST Mon Feb 6 2017

Dense fog advisory allowed to expire on time at 17z. Have updated
all parameters for the short term to reflect current and latest
model guidance. Wide range in temperatures today with around 50
out east and mid 60s across the west. Winds fairly light across
the east and west/northwest gusting 15 to 25 mph across the far
west and southwest. Will also have varying degrees of mid and high
level cloudiness.

UPDATE Issued at 636 AM MST Mon Feb 6 2017

Dense fog is moving into the area. Majority of guidance agrees
that most of the southeast third should see dense fog. They differ
on how far west. Chose to go with the slightly further west
solutions since some fog is occurring where the furthest west
models indicate.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 407 AM MST Mon Feb 6 2017

Forecast issues will be fog/dense fog this morning, elevated fire
weather conditions over the far south and southwest portion of the
area this afternoon, chance of precipitation Tuesday night, and
winds on Wednesday. Satellite showing a somewhat amplified but
active/progressive flow across the Pacific to along the west coast
of North America. This then transitions to a broad/flat
ridge/westerly flow across the country.

Today/tonight...large area of fog/stratus not too far to our south
and east. Models all catch this area but differ on how fast and far
west to bring the fog, especially the dense fog. Hrrr and Rap appear
to catch the area the best. Have kept the mention of fog in the
forecast through the morning hours. However, am uncertain of exactly
where the dense fog will be. Will continue to watch the trends and
still may end up issuing a dense fog advisory before the night is
out.

The area of fog and stratus is really slow to dissipate and/or to
move off to the east. Also there is a lot of mid and upper level
cloud cover spreading over due to jet lift/fast westerly flow aloft.
As such this all could limit on how warm it gets today, especially
in the eastern portion. So toned down the high temperatures a
little. For the affect of the cloud cover and how the behavior of
the surface to our west affects the fire weather situation, refer to
the fire weather section below.

Tuesday/Tuesday night...What the jet does becomes a big mess with
the deterministic output not agreeing. In general, left front
quadrant starts affecting the area from the middle of the day into
the evening hours. At that time, the jet segment stays over or near
the northern portion of the forecast area for the rest of the
night. During the evening a rather strong mid level shortwave
trough/baroclinic zone moves across.

The forecast builder produced slight chance to low chance pops in
the northern portion of the area. That looks reasonable and left
alone. At this time the amounts look light and will continue to be
watched closely.

Wednesday/Wednesday night...Left front quadrant looks to affect the
entire area during the day through the evening hours. Cooling trend
from todays continues on this day but the models differ dramatically
on the high temperatures. At this time left what the forecast
builder gave me, but these will need to be adjusted.

Because of the models different handling of features, front, and
temperatures, they differ on the winds. The Gfs is indicating very
windy conditions. Lapse rates and downward motion would tend to
support that. However, way too much uncertainty to make any
definitive adjustments to the winds the forecast builder gave me.

.LONG TERM...(Thursday through Sunday)
Issued at 216 AM MST Mon Feb 6 2017

In the extended period there will be an increase in temperatures
during the first half of the period and then a decrease in the
second half. As well as precipitation chances during the second
half.

The first half, Thursday and Friday, a ridge begins to move into the
region from the west. A warm front is expected to move into the area
during the day on Thursday from the west. This will help increase
the max temps in the western counties on Thursday. Friday will have
temperatures much higher than normal. Current model guidance has the
region reaching the upper 60s to mid 70s.

Those warmer temperatures and ridge are short lived. A upper level
trough moves west towards the region late Friday night and doesn't
impact the region until Saturday. With this trough, a cold front
will move over the region Saturday and decrease max temps into the
50s and 60s Saturday and the 40s on Sunday. The trough looks to sit
over the region for a few days, which supports the lower
temperatures. In addition to the colder temperatures, precipitation
chances could impact the region late Saturday into Sunday morning.
Rain will transition to snow during the overnight hours. Snowfall
totals do not look significant at this time but this system will
continue to be monitored as next weekend approaches.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 900 AM MST Mon Feb 6 2017

For KGLD, vfr conditions through the period. Northwest winds
around 8kts at taf issuance expected to increase into the 13g20kt
range from 20z-22z under thick mid level cloudiness. For the rest
of the period winds remain west or southwest at speeds under 10kts
with scattered to broken mid and high clouds.

For KMCK, vfr conditions through the period. Light and variable
winds at taf issuance will continue through about 01z before
becoming west near 6kts from 02z-16z. After 17z winds shift to the
northwest near 10kts as a cold front starts to approach the
terminal. Mid and high clouds expected through the period.

&&

.FIRE WEATHER...
Issued at 407 AM MST Mon Feb 6 2017

For today...very uncertain about if critical fire weather conditions
will be reached. Surface trough/low to our west and south is a
little stronger and further west/south than most guidance is
currently indicating. The Rap and Hrrr are catching this the best
and as a result keep the axis of higher winds to our south. Also as
a result of this, the dewpoints should stay a little higher as well.

What complicates this even further is the affect of the cloud cover.
As stated above, satellite showing a lot of mid/high level cloud
cover spilling over the area as the result of the fast westerly flow
aloft. Relative humidity forecasts look to be underdoing this cloud
cover at this time. As a result the mixing may not be as a good as
what the models are showing. This plus the reasoning above should
keep the wind speeds/gusts lower plus the mixing will not be as good
plus the dewpoints will stay higher. As a result the relative
humidities look to stay above 15 percent plus the winds will not be
strong enough or last long enough to cause critical fire weather
conditions.

As a result, have held off issuing a red flag warning. Day shift
will have to watch this closely.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...99
FIRE WEATHER...BULLER
Hazardous weather outlook, Feb 6, 10:05 AM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1005 AM MST MON FEB 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1005 AM MST MON FEB 6 2017 /1105 AM CST MON FEB 6 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ELEVATED FIRE DANGER IS EXPECTED THIS AFTERNOON ALONG AND SOUTH OF A
LINE FROM LEOTI TO CHEYENNE WELLS TO WILD HORSE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 6:30 AM MSTDense Fog AdvisoryGLDDecatur, Gove, Graham, Greeley, Logan, Norton and 4 more4 hr

Nearby

Red Flag Warnings in Colorado, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.